A 37-year old lady presenting with impaired visual function during anti-tuberculosis drug therapy

Ayanniyi, Abdulkabir ; Ayanniyi, Rashidat Oluwafunke (2011)

Article

Introduction: Combination antituberculosis drug therapy remains the mainstay of treating tuberculosis. Unfortunately, antituberculosis drugs produce side effects including (toxic) impaired visual function, which may be irreversible. We report a case of antituberculosis-drug-induced impaired visual function that was reversed following early detection and attention. Case presentation: A 37-year-old Yoruba woman, weighing 48 kg, presented to our facility with impaired visual functions and mild sensory polyneuropathy in about the fourth month of antituberculosis treatment. Her therapy comprised ethambutol 825 mg, isoniazid 225 mg, rifampicin 450 mg, and pyrazinamide 1200 mg. Her visual acuity was 6/60 in her right eye and 1/60 in her left eye. She had sluggish pupils, red-green dyschromatopsia, hyperemic optic discs and central visual field defects. Her intraocular pressure was 14 mmHg. Her liver and kidney functions were essentially normal. Screening for human immunodeficiency virus was not reactive. Her impaired visual function improved following prompt diagnosis and attention, including the discontinuation of medication. Conclusions: The ethambutol and isoniazid in antituberculosis medication are notorious for causing impaired visual function. The diagnosis of ocular toxicity from antituberculosis drugs should never be delayed, and should be possible with the patient’s history and simple but basic eye examinations and tests. Tight weight-based antituberculosis therapy, routine peri-therapy visual function monitoring towards early detection of impaired function, and prompt attention will reduce avoidable ocular morbidity.

Collections: